Caffeine and Insomnia
August 12/Drug Week -- "Caffeine is the world's most popular stimulant and is known to disrupt sleep. Administration of caffeine can therefore be used in healthy volunteers to mimic the effects of insomnia and thus to test the hypnotic effects of medication," scientists in Bristol, the U.K., report.
"This study assessed the effects of caffeine on sleep architecture and electroencephalography (EEG) spectrum alone and in combination with two different sleep-promoting medications. Home polysomnography was performed in 12 healthy male volunteers in a double-blind study whereby subjects received placebo, caffeine (150 mg), caffeine plus zolpidem (10 mg) and caffeine plus trazodone (100 mg) at bedtime in a randomized crossover design. In addition to delaying sleep onset, caffeine decreased total sleep time (TST), sleep efficiency (SE) and stage 2 sleep without significantly altering wake after sleep onset or the number of awakenings. Zolpidem attenuated the caffeine-induced decrease in SE and increased spindle density in the caffeine plus zolpidem combination compared with placebo. Trazodone attenuated the decrease in SE and TST, and it also increased stage 3 sleep, decreased the number of awakenings and decreased the spindle density. No significant changes in rapid eye movement (REM) sleep were observed, neither was any significant alteration in slow wave activity nor other EEG spectral measures, although the direction of change was similar to that previously reported for caffeine and appeared to 'normalize' after trazodone," wrote L.M. Paterson and colleagues, University of Bristol.
The researchers concluded, "These data suggest that caffeine mimics some but not all of the sleep disruption seen in insomnia and that its disruptive effects are differentially attenuated by the actions of sleep-promoting compounds with distinct mechanisms of action."
Paterson and colleagues published their study in the Journal of Psychopharmacology ("Effects on Sleep Stages and Microarchitecture of Caffeine and Its Combination with Zolpidem or Trazodone in Healthy Volunteers." Journal of Psychopharmacology, 2009;23(5):487-494).
For more information, contact L.M. Paterson, University of Bristol, Psychopharmacol Unit, Dorothy Hodgkin Bldg, Whitson St., Bristol BS1 3NY, Avon, United Kingdom.
From the August 17, 2009, Prepared Foods E-dition